NASA Research Impacts Fainting Disorder

By  //  May 29, 2012

Loading the player ...
Share on Facebook Share on Twitter Share on LinkedIn Share on Delicious Digg This Stumble This

Innovative Medical Management

EDITOR’S NOTE:  Affecting up to one million people, mostly women, a fainting syndrome called postural orthostatic tachycardia syndrome or POTS, is now being successfully managed using knowledge and experience gleaned from NASA researchers who have studied and treated astronauts suffering from fainting and dizziness after space travel.  

What Astronauts Have Taught Doctors About Fainting

(NASA image)

Kathy Chandler is a chronic fainter, but NASA research on astronauts could provide clues to keeping her healthy.

“Astronauts are very prone to fainting, dizziness,” Dr. Fred Jaeger of the Cleveland Clinic told ABC News. “If you are in space you are not using all of your muscles, including your heart, because you don’t have gravity to fight. And so their heart size was decreasing.”

One such fainting attack struck astronaut Heidemarie Stefanyshyn, who collapsed after returning from her first space mission.

The fainting and dizziness symptoms can be shared by patients like Chandler who have a condition called postural orthostatic tachycardia syndrome or POTS.

CLICK HERE to read the complete story on ABCNews.go.com.



Click here to contribute your news or announcements Free